Flash Flood, Ripley
- When
- May 14, 12:01 AM CST to 2:00 AM CST
- Where
- Ripley County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
Persistent heavy rains across Ripley County sent creeks to bankful and isolated a couple of homes. 96 inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Persistent heavy rains across Ripley County sent creeks to bankful and isolated a couple of homes. A co-operative observer in Doniphan measured 2.96 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 13, 8:40 PM CST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 940 PM CDT THU MAY 13 2004 .UPDATE... WENT AHEAD WITH A FLOOD WATCH FOR MUCH OF SOUTHEAST MISSOURI...AND THREW IN FULTON COUNTY KY WHICH WILL MATCH US UP WITH WFO MEMPHIS FLOOD WATCH WELL. SLOW MOVING VORT OVER SW ARKANSAS IS FORECAST TO DRIFT NE OVERNIGHT. WAVES OF SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE NORTHWARD...ESPECIALLY INTO SE MO AND EXTREME SW KY. REGIONAL MOSAIC SHOWS WIDESPREAD AREA OF SHOWERS AND STORMS DOWN INTO EASTERN ARKANSAS...WEST TENNESSEE...ALL OF THIS ACTIVITY HEADED NORTH. EAST OF THE MISSISSIPPI RIVER...NOT MUCH GOING ON YET. RADAR ESTIMATES ISOLATED UP TO 2 INCH AMOUNTS IN SE MISSOURI. MORE IS ON THE WAY. KPOF ASOS PICKED UP .60 INCHES IN 30 MINUTES THIS PAST HOUR. EXCESSIVE RAINFALL OUTLOOK EXTENDS INTO SOUTHEAST MISSOURI...WITH ISOLD EVEN INTO SRN ILLINOIS. && .DISCUSSION... PERSISTENT CONVECTION ACROSS SOUTHERN AND EASTERN MISSOURI FROM OVERNIGHT AND MORNING MESOSCALE CONVECTIVE SYSTEM /MCS/ WILL CONTINUE TO WORK SOUTH AND EAST THROUGH THE EVENING HOURS. ETA PROGGED 850-300 MB LAYER THICKNESS NEAR 8000M AND MID LEVEL TEMPS OF 4-5C AT 700 MB IMPLY THAT MAIN FOCUS OF MCS WILL BE SWD INTO AR THIS EVENING...WITH THE REMAINDER OF THE CONVECTION BEING ELONGATED AHEAD OF A MINOR IMPULSE MOVING NEWD INTO UP THROUGH THE ARK-LA-TEX REGION ATTM. MSAS SURFACE PROGS AND 15 MIN OBS SUGGEST A PRESSURE COUPLET BEING INDUCED OVER NRN AR...MAINLY BETWEEN THE HIGH PRESSURE INDUCED FROM THE COLD POOL BEHIND THE EARLIER MCS IN MO AND A SURFACE REFLECTION ASSOCIATED WITH A CIRCULATION IN THE ARKLATEX REGION. I ANTICIPATE THIS WILL INCREASE AND PHASE THE LOW LEVEL WINDS AND HIGHER THETA-E AIR INTO EASTERN AR AND INTO SERN MO TONIGHT. IT IS ALSO INTERESTING TO NOTE THAT MSAS IS DEPICTING A MINOR SFC LOW WEST OF FARMINGTON MO...THIS MAY BE AIDING IN FOCUSED LIFT AND NEW CONVECTION IN SWRN IL. ANTICIPATE THE BEST AND MOST PERSISTENT LIFT ASSOCIATED WITH THE APPROACH OF THE FRONT WILL BE MAXIMIZED OVER SERN MO FROM 14/06Z-15Z TIME PERIOD. A MENTION OF HEAVY RAIN WAS ADDED TO THE GRIDDED AND TEXT FORECAST FOR EARLY FRIDAY MORNING. I DOUBT THAT THE RAIN COVERAGE AND DURATION WILL BE ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS TIME...BUT THE EVENING AND MIDNIGHT SHIFTS WILL NEED TO MONITOR ANY SIGNIFICANT CHANGES IN THE SPEED AND FORCING ALONG THE FRONT. ISOLATED FLOODING MAY BE POSSIBLE...WILL HAVE TO WAIT AND SEE. USED A BLEND OF 30% GFS/70% ETA GUIDANCE IN DETERMINING POP FORECAST AND PRECIPITATION TIMING WITH FRONTAL PASSAGE TONIGHT AND TOMORROW. BY LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING...MOST OF ALL THE PRECIPITATION SHOULD EXIT THE PAH FORECAST AREA. DRY CONDITIONS SHOULD THEN PREVAIL THROUGH THE WEEKEND AND INTO THE DAYTIME HOUR ON MONDAY. TEMPERATURES WILL BE NEAR NORMAL IN THE SOUTHEAST PART OF THE PAH FORECAST AREA...AS COLDER AIR SHOULD ONLY MAKE A NOTICEABLE IMPRESSION TO SW IL AND SOUTHEAST MO...ESPECIALLY AREAS SUBJECT TO COLD AIR DRAINAGE. FOR THE LATER TIME PERIODS OF THE FORECAST /MONDAY THROUGH THURSDAY/...I KEPT A SLIGHTLY BETTER CHANCE OF RAIN IN PLACE FOR TUES AND WED...AS WARM AIR ADVECTION/LIFT IS ENHANCED WITH THE DEVELOPMENT AND POSITION OF A FRONTAL BOUNDARY NORTH OF THE PAH FORECAST AREA. BY THURSDAY...THE ENTIRE FORECAST AREA IS WELL WITHIN THE WARM SECTOR...SO ANTICIPATE ONLY DIURNAL PCPN DURING MAX HEATING /WIDELY SCATTERED-SCATTERED AFTN/EVE THUNDERSTORMS/. GIVEN THE ZONAL FLOW IN PLACE SUNDAY THROUGH TUESDAY...TIMING OF PCPN EVENTS WILL BE DIFFICULT. THE TROUGH IS PROGGED TO AMPLIFY SLIGHTLY BY MID-WEEK...GRADUALLY LEADING TO A GREATER CHANCE OF PRECIPITATION BY LATE NEXT WEEK. KEPT CLOSE TO GFS /MAV-MEX/ MOS TEMPS IN LATER PERIODS FOR MAX/MIN TEMPS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...FLOOD WATCH TIL 6 PM FRI FOR FULTON COUNTY KY. MO...FLOOD WATCH TIL 6 PM FRI ALL OF SE MO...EXCEPT FOR PERRY COUNTY. IL...NONE. IN...NONE. && SMITH/NOLES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 945 PM CDT THU MAY 13 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-141000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 945 PM CDT THU MAY 13 2004 ...A FLOOD WATCH IS IN EFFECT TIL 600 PM FRIDAY FOR MUCH OF SOUTHEAST MISSOURI...AND A SMALL PART OF WEST KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY OVERNIGHT. THIS WILL LIKELY RESULT IN HEAVY RAIN...AND POSSIBLY FLOODING. REFER TO THE LATEST FLOOD WATCH...AND CONTINUE TO MONITOR FOR POSSIBLE WARNINGS AND STATEMENTS...FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED FRIDAY AND INTO FRIDAY NIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN EARLY FRIDAY. HOWEVER...AN ISOLATED SEVERE STORM IS POSSIBLE LATER IN THE DAY AS THE COLD FRONT MOVES ACROSS THE REGION. THUNDERSTORM CHANCES RETURN NEXT WEEK...STARTING MONDAY NIGHT. AT THIS TIME...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...ANY REPORTS OF ISOLATED SEVERE WEATHER...FLOODING OR HEAVY RAINFALL WOULD BE APPRECIATED.
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399090.